Kansas, 2015

Damaging Wind in Kansas, June 25, 2015

June 25, 2015 · NWS GLD · 1 event in 1 county or zone

During the late evening a severe thunderstorm moved south through Sherman county. As the storm approached Goodland wind speeds increased to 58 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late evening a severe thunderstorm moved south through Sherman county. As the storm approached Goodland wind speeds increased to 58 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 25, 8:00 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 25, 8:00 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
900 PM MDT THU JUN 25 2015

.UPDATE...
ISSUED AT 900 PM MDT THU JUN 25 2015

...SEVERE THUNDERSTORM WATCH #357 IS IN EFFECT UNTIL 400 AM
MDT/500 AM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE AREA. DO
EXPECT SEVERE WX TO DEVELOP AND CONTINUE WITH FOCUS BEING AREA OF
STORMS CURRENTLY PUSHING INTO NORTHERN ZONES. HAVE ATTESTED
WORDING IN FORECAST TO ACCT FOR WATCH...NO OTHER CHANGES AT THIS
TIME.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 133 PM MDT THU JUN 25 2015

RAP ANALYSIS INDICATED A 500 MB SHORTWAVE TROUGH MOVING ACROSS THE
TRI STATE AREA DURING THE EARLY AFTERNOON HOURS...WHICH WAS CAUSING
SOME SHOWERS AND THUNDERSTORMS TO DEVELOP FOR SOME AREAS EAST OF
HIGHWAY 83.  VIS/IR/WV IMAGERY ALL INDICATED MOSTLY CLEAR SKIES
ACROSS THE TRI STATE AREA...HOWEVER SOME AREAS OF PARTLY TO MOSTLY
CLOUDY SKIES WERE EVIDENT AHEAD OF THE LIFT PROVIDED BY THE UPPER
LEVEL SHORTWAVE TROUGH.

THE MAIN FORECAST CONCERN FOR TONIGHT WILL BE THE POTENTIAL FOR
DEVELOPMENT OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA AS
AN UPPER AND MID LEVEL SHORTWAVE TROUGH PUSH INTO THE REGION.
BASED ON NAM/ARW/NMM MODELS...SCATTERED THUNDERSTORMS WILL DEVELOP
IN NEAR WY/CO BORDER AND COMBINE TO FORM AN MCS FEATURE THAT MOVES
INTO THE TRI STATE AREA SOMETIME THIS EVENING BETWEEN 6 AND 9 PM
MDT. CAPE VALUES DIFFER BETWEEN MODELS...BUT IT SEEMS TO BE A
CONSENSUS THAT WIDESPREAD VALUES WILL BE BETWEEN 2000 AND 3000
J/KG AHEAD OF THE THUNDERSTORM COMPLEX...BUT CAPE VALUES WILL
DECLINE SLIGHTLY OVERNIGHT. IN COMBINATION WITH DCAPE VALUES
BETWEEN 1000 AND 1600 J/KG BASED ON NAM MODEL
SOUNDINGS...EXPECTING SEVERE HAIL AND DAMAGING WINDS TO BE THE
PRIMARY THREATS TONIGHT IN DEVELOPING THUNDERSTORMS.

STORMS WILL CONTINUE INTO THE EARLY MORNING HOURS AND EXITING THE
FORECAST AREA AROUND 3 AM MDT.  AN UPPER LEVEL RIDGE WILL BUILD INTO
THE WESTERN THIRD OF THE CONUS OVERNIGHT...AND AN ASSOCIATED SURFACE
HIGH PRESSURE SYSTEM WILL BEGIN TO MOVE INTO THE REGION.  SOME
LINGERING AREAS OF STRONGER MID AND LOWER LEVEL JET DEPICTED IN
FORECAST MODELS MAY HELP KEEP SOME LINGERING SHOWERS AND ISOLATED
THUNDERSTORMS BEHIND THE MAIN COMPLEX OVERNIGHT INTO FRIDAY
MORNING...SO KEPT SOME POPS IN THE FORECAST. AS THE SURFACE HIGH
PRESSURE CENTER MOVES ACROSS THE TRI STATE AREA
FRIDAY...PRECIPITATION CHANCES WILL BE LOW AND SKIES WILL BEGIN TO
CLEAR. TEMPERATURES TOMORROW WILL BE MUCH LOWER THAN PREVIOUS
DAYS IN THE UPPER 70S TO LOWER 80S...WHICH IS BETWEEN 5 AND 10
DEGREES BELOW NORMAL.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 221 PM MDT THU JUN 25 2015

FRIDAY NIGHT-SUNDAY...WITH FRONT WELL SOUTH AND WEST OF CWA AND
SUBSIDENCE BUILDING INTO THE CWA CURRENTLY EXPECTED DRY CONDITIONS
FRIDAY NIGHT. RIDGE BEGINS TO AMPLIFY SATURDAY THROUGH SUNDAY WITH
DRY CONDITIONS PERSISTING OVER OUR CWA. WAA ASSOCIATED WITH BUILDING
LEE TROUGH WILL ALLOW SEASONAL TEMPS IN THE UPPER 80S/LOWER 90S TO
RETURN OVER THE WEEKEND.

MONDAY-THURSDAY...LARGE SCALE PATTERN CONTINUES TO BE DOMINATED BY
RIDGE IN THE WEST. EXTENDED GUIDANCE SHOWS LARGER SPREAD IN TIMING
OF SHORTWAVE TROUGHS THROUGH NW FLOW DESPITE GENERAL AGREEMENT ON
LARGER SCALE PATTERN...WHICH LOWERS CONFIDENCE IN PRECIP CHANCES.
CURRENT MODEL CONSENSUS FAVORS 20/30 POPS TUESDAY NIGHT THROUGH
THURSDAY...WHEN GFS/ECMWF ARE BOTH SHOWING QUICK MOVING SHORTWAVE
TROUGHS ROTATING THROUGH THE PLAINS. DUE TO THE LACK OF CONSISTENCY
IN GUIDANCE...I OPTED TO KEEP MENTION IN PLACE...WITH ONLY MINOR
ADJUSTMENTS. TENDENCY WILL BE FOR HIGHS TO REMAIN SEASONALLY
HOT...THOUGH THERE IS STILL SOME INDICATION OF ABOVE NORMAL
TEMPERATURES IN THE UPPER 90S TUESDAY AND WEDNESDAY WHEN FLOW IS
SLIGHTLY OUT OF THE WEST AND THERE COULD BE SLIGHTLY STRONGER LEE
TROUGHING/WAA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 544 PM MDT THU JUN 25 2015

VFR CONDITIONS AT BOTH TAF SITES THRU 11Z FRIDAY WITH MAINLY
BKN050-090 AND 6SM IN -SHRA AT TIMES. VCTS 02Z-05Z. 11Z-19Z WILL
HAVE VFR CONDITIONS DROP TO A IFR/MVFR MIX WITH CEILINGS
BKN008-015. AFTER 19Z VFR WITH SCT015-090. WINDS ENE 5-15KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...MK
LONG TERM...DR
AVIATION...JN
Hazardous weather outlook, Jun 25, 8:02 PM MST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
902 PM MDT THU JUN 25 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-270315-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
902 PM MDT THU JUN 25 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

SEVERE THUNDERSTORMS ARE EXPECTED ACROSS THE TRI STATE AREA INTO
THE OVERNIGHT HOURS. THE MAIN THREATS WITH ANY STORMS ARE
DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 25, 8:47 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
947 PM MDT THU JUN 25 2015

KSZ001-013-014-260415-
CHEYENNE KS-THOMAS KS-SHERMAN KS-
947 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERMAN...WEST
CENTRAL THOMAS AND SOUTHERN CHEYENNE COUNTIES UNTIL 1015 PM MDT/1115
PM CDT/...

AT 947 PM MDT /1047 PM CDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTH OF ST. FRANCIS...MOVING SOUTHEAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GOODLAND AND WHEELER.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 12 AND 26.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT/500 AM
CDT/ FOR NORTHWESTERN KANSAS.

LAT...LON 3942 10120 3926 10182 3968 10194 3977 10168
TIME...MOT...LOC 0347Z 320DEG 40KT 3963 10173

HUSTED
Local storm report, Jun 25, 9:05 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND GST     11 NNE RULETON          39.49N 101.80W
06/25/2015  M50.00 MPH       SHERMAN            KS   MESONET

&&

RHUSTED
Special weather statement, Jun 25, 9:11 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1011 PM MDT THU JUN 25 2015

KSZ013-014-027-028-260445-
WALLACE KS-LOGAN KS-THOMAS KS-SHERMAN KS-
1011 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN...SOUTHWESTERN THOMAS...
NORTHWESTERN LOGAN AND NORTHEASTERN WALLACE COUNTIES UNTIL 1045 PM
MDT/1145 PM CDT/...

AT 1011 PM MDT /1111 PM CDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF
RULETON TO 7 MILES NORTHWEST OF BREWSTER...AND MOVING SOUTHEAST AT 40
MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GOODLAND...BREWSTER...EDSON AND RULETON.

THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 8 AND 43.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT/500 AM
CDT/ FOR NORTHWESTERN KANSAS.

LAT...LON 3905 10177 3911 10103 3953 10138 3939 10194
TIME...MOT...LOC 0411Z 332DEG 35KT 3937 10182 3946 10144

HUSTED
Local storm report, Jun 25, 9:20 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 PM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/25/2015  M56 MPH          SHERMAN            KS   NWS EMPLOYEE

            AT NWS GOODLAND

&&

JN
Special weather statement, Jun 25, 9:21 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1021 PM MDT THU JUN 25 2015

COZ091-260500-
KIT CARSON COUNTY CO-
1021 PM MDT THU JUN 25 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON COUNTY UNTIL
1100 PM MDT...

AT 1021 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF COPE...OR 16 MILES NORTH OF SEIBERT...MOVING SOUTHEAST
AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRATTON...SEIBERT AND VONA.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 401 AND
423.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 3957 10296 3957 10276 3920 10247 3906 10290
      3954 10302
TIME...MOT...LOC 0421Z 329DEG 18KT 3954 10288

HUSTED
Local storm report, Jun 25, 9:25 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1025 PM MDT THU JUN 25 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     TSTM WND GST     GOODLAND                39.35N 101.71W
06/25/2015  M58 MPH          SHERMAN            KS   NWS EMPLOYEE

            AT NWS GOODLAND

&&

JN

The radar

The Goodland radar (KGLD), 1 km away, was scanning. The volume nearest the first event began at 04:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
June 25, 9:25 PM MST
Where
Sherman County, 0.41 mi ESE of Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.367, -101.693

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582528.